Crohn’s disease can be challenging to diagnose, treat, and control. For the past few months, I have been running daily fevers ranging from 100 to 102 degrees. I don’t feel sick with these fevers, but as they’ve persisted, my doctors have become extremely concerned. Having a fever while being treated for Crohn’s can be alarming because most of the medications used are immunosuppressants, which increase the risk of infection.
My immunologist ordered some tests, including bloodwork and CT scans of my head, chest, abdomen, and pelvis, to identify the source of the fever. While I thought his response was a little excessive, I realize that he wants to protect my health. The results were mostly normal, except for an elevated erythrocyte sedimentation rate.
I have several health conditions; the three that affect me the most are common variable immune deficiency, severe asthma, and Crohn’s disease. My immunologist ruled out a respiratory infection and contacted my gastroenterologist for his opinion.
Fevers can indicate a Crohn’s flare or disease exacerbation. If you are taking a medication, such as a biologic, and your disease is worsening, it could mean that the therapy has become less effective and a change of prescription might be needed. Other causes of fevers associated with Crohn’s include abscesses, infections, or obstructions. Additionally, many immunosuppressants used to treat Crohn’s can leave you at risk of fungal infections.
Fevers can be present during the development of an inflammatory process. But if I do have inflammation, why don’t I have increased abdominal pain, diarrhea, or worsening of other symptoms? However, I’ve discovered that a fever is possible due to Crohn’s, even in the absence of other typical symptoms.
Earlier this year, I had a lot of gastrointestinal symptoms, so my doctor ordered a calprotectin test. A positive result indicates intestinal inflammation or damage. My levels were elevated, but my doctor thought that my next infusion of Remicade (infliximab) would help. He decided to wait and see, and my symptoms did ease. However, with my recent continual fevers, he wants to investigate this further.
Since a hemicolectomy a few years ago, I’ve had periods of either severe diarrhea or severe constipation. Scans taken during the latter periods showed a buildup of stool in the colon leading up to the anastomoses — a surgical connection between two parts of my intestine — but the remainder of the colon was empty. During my last colonoscopy about eight months ago, my gastrointestinal specialist observed minimal inflammation in the colon except at the anastomoses site, which was severely inflamed.
My doctor fears that the portion of the colon leading up to the anastomoses has motility problems, so I take a medication called Linzess (linaclotide). The medication treats constipation, which is not typical in Crohn’s. I had lacked symptoms of an infection at the anastomoses site, so my gastroenterologist wasn’t overly concerned. But he is now.
I recently had an umbilical hernia repaired, and the surgeon, who also carried out my hemicolectomy, decided that while he was operating, he would examine the outside of my colon. He saw no evidence of an anastomoses leak, which eased his mind. However, he told me that because of the predominant involvement of the internal intestinal lining in Crohn’s, the bowel might appear healthy on the outside.
While my unexplained fevers might be caused by a flare or a problem with the anastomoses, my doctor is adding another medication to my regimen before conducting another colonoscopy. I’m already on Remicade, Bentyl (dicyclomine), and Linzess to treat Crohn’s. He has added budesonide, a milder medication that is often used to treat people after a Crohn’s diagnosis before trying biologics. My doctor hopes that by adding this medication to Remicade, it will decrease the inflammation in the anastomoses and stop my fevers in their tracks.
Note: IBD News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health providers with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of IBD News Today, or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to IBD.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?